Colorado, 2018Winter Weather in Colorado, March 4 to 5, 2018
March 4 to 5, 2018 · NWS GJT · 7 events in 7 counties and zones
A Pacific storm and associated cold front moved through western Colorado and brought significant snowfall and blowing snow to the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm and associated cold front moved through western Colorado and brought significant snowfall and blowing snow to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 4, 7:07 AM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 4, 7:07 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
707 AM MST Sun Mar 4 2018
.UPDATE...
Issued at 707 AM MST Sun Mar 4 2018
The cold front has finally arrived in our forecast area this
morning with rain recently changing over to snow in the eastern
Uinta Basin within the last hour. Within that time frame the
Vernal Airport dropped from a balmy 43 degrees to 32 degrees.
As anticipated, breezy conditions have continued ahead and with
the arrival of the cold front with many locations gusting in the
25 to 35 MPH range. With the slower progression of the cold front
into our region this morning, went ahead and made some
adjustments to the hourly temperature and precipitation grids
through this afternoon to account for the delayed arrival of the
cold front and therefore the transition from rain to snow for some
of the valleys.
&&
.SHORT TERM...(Today through Monday)
Issued at 318 AM MST Sun Mar 4 2018
Strengthening speed max round the base of Western U.S. trough will
be driving a strong cold front through the forecast area this
morning. Best pressure rises this morning have been across west-
central Utah, with lee troughing indicated along the Front Range.
Good indicator that this front is "standing up" and will
eventually accelerate eastward as the speed max moves in. Models
showing this upper support increasing from around 100 kts to
around 120 kts as it rolls into the Four Corners this afternoon.
Ahead of the front, gusty south to southwest winds will persist
with very mild temperatures. While it will again be windy, models
not quite as bullish with gusts today and not planning on hoisting
any new wind highlights. Most locations will see morning high
temps today with readings expected to drop through this afternoon
as the front passes. Widespread rain/snow showers will accompany
the front with snow levels quickly dropping to the valley floors
by this afternoon. Best snowfall will be confined to elevations
above 7k and generally along and north of Interstate 70. Steep
lapse rates will provide support for isolated thunder this
afternoon which could enhance precipitation rates for a few
locales.
Snow showers end from west to east this evening with the exception
of the northern mountains in western Colorado where favorable WNW
flow will keep light orographic showers going overnight. Current
winter highlights still look good, but may be tad heavy on the
snowfall amounts as the moisture continues diminishing as the
Wasatch continues wringing this system out. Still, significant
impacts should be experienced as the front rolls through with
wind/snow and falling temps causing hazardous travel conditions
into the evening hours.
Drier and calmer conditions expected on Monday as this system
exits and high pressure returns. After several days above
seasonal temperatures, Monday will feel more like winter again
over the bulk of our forecast area, even under sunny skies.
.LONG TERM...(Monday night through Saturday)
Issued at 318 AM MST Sun Mar 4 2018
The models have decided to play nice Monday night through Friday
now. By the weekend models are struggling a bit with a developing
Rex type block over the West which is huge swing for the Euro
from it's previous run. For now the best chance of precipitation
comes Friday into Saturday as the lead trough swings through the
Rockies with the developing block then setting up behind it.
With the pattern going from progressive to blocky confidence is
definitely sub-par. Back to the early to mid week period a decent
warmup is on track due to the progressive flow. Tuesday will
probably warm to near or slightly below normal with highs again
approaching the 60s in the lower valleys by Friday ahead of the
next system.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 318 AM MST Sun Mar 4 2018
Gusty south to southwest winds up to 50 kts will persist this
morning near mountain tops ahead of a strong cold front. The front
will sweep across eastern Utah this morning and drive across
western Colorado this afternoon. Winds will switch to the west
with the frontal passage. Also expect a rapid increase in lower
CIGS as the front approaches with most sites dropping below ILS
breakpoints. Rain and snow showers and isolated thunderstorms are
all expected as the front moves through with local IFR conditions
anticipated in snow and blowing snow. Conditions improve from west
to east tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MST tonight for COZ003-
009-012.
Winter Weather Advisory until 9 AM MST Monday for COZ004-010-013.
Winter Weather Advisory until 9 PM MST this evening for COZ001-
002.
UT...Winter Weather Advisory until 6 PM MST this evening for UTZ023.
&&
UPDATE...MMS
SHORT TERM...07
LONG TERM...15
AVIATION...07Hazardous weather outlook, Mar 4, 4:26 AM MST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
426 AM MST Sun Mar 4 2018
COZ001>014-017>023-UTZ022>025-027>029-051300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MST Sun Mar 4 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A strong cold front will sweep across the region today, bringing
breezy to windy conditions along with falling temperatures. Rain
and snow showers will also be developing today with isolated
thunderstorms possible this afternoon. The heaviest precipitation
will fall this afternoon and evening with snow accumulations up to
10 inches possible for the mountains. Valley snowfall
accumulations will range from zero to around 4 inches across the
higher plateau in northwest Colorado. Snow showers end tonight
from west to east with cold conditions expected by Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dry weather is expected for much of the new week. The next chance
for rain and snow showers is expected to arrive late Friday and
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Lower Yampa River Basin
- When
- March 4, 8:30 AM MST to 11:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall totals ranged from 2 to 4 inches across the area. Roads became slick and snowpacked.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 4, 9:00 AM MST to March 5, 1:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 4 to 8 inches across the area.
Winter Weather, Roan and Tavaputs Plateaus
- When
- March 4, 10:30 AM MST to 3:30 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Sustained wind speeds of 25 to 40 MPH were reported across the area with wind gusts exceeding 55 MPH at times. As a result, widespread blowing snow occurred which resulting in reduced visibilities and slick, snowpacked roads.
Winter Weather, Central Yampa River Basin
- When
- March 4, 11:00 AM MST to March 5, 1:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 2 to 5 inches across the area. Roads became slick and snowpacked.
Winter Weather, Elkhead and Park Mountains
- When
- March 4, 11:00 AM MST to March 5, 9:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 10 inches across the area, with locally higher amounts in excess of a foot near the Wyoming border.
Winter Weather, Grand and Battlement Mesas
- When
- March 4, 11:00 AM MST to 9:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 6 inches of snow was measured across the area.
Winter Weather, Flattop Mountains
- When
- March 4, 11:00 AM MST to March 5, 12:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Measured snowfall totals ranged from 5 to 10 inches across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, March 4 to 6, 201836 events
- High Surf in Florida, March 4 to 6, 20183 injured · 2 events
- Blizzard and Winter Storm in Montana, March 4 to 5, 201818 events
- Coastal Flood in Puerto Rico, March 4 to 8, 20188 events
- Winter Weather in Wyoming, March 4 to 5, 20186 events
- Flooding in Iowa, March 4 to 10, 20186 events
- Winter Storm in Montana, March 4, 20184 events
- High Wind in New Mexico, March 4 to 5, 2018$500 · 56 kt wind · 3 events
- High Wind in Arizona, March 4, 201855 kt wind · 2 events
- Strong Wind in Arizona, March 4, 2018$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734056, 734061, 734058, 734057, 734059, 734060, 734062.